I have been thinking of switching to Paragard, but I am afraid of the risks. I am afraid of miscarriage and lose of fertility. Also, I am unsure if I can even use Paragard. I have some slight pain with intercourse(every time but not bad enough to stop/just may switch positions). I also have some abdominal tenderness. It has gotten better over time. What it is, I can't take in pressure on my abdomen- it is uncomfortable. Like when sleeping at night, if my boyfriend puts his arm on my abdomen I have to move it. I also, rare, sometimes have pain in my abdomen when I pee after sex. It is like a pulling pain. I just don't know what to do, as I have to get my prescriptions straighten out. I take 4 prescriptions, and 2 supplements. Any help/advice is appreciated.
Dear An: Lets take each of your concerns in order, OK?
1. An IUD is a very reliable method of birth control, consequently miscarriages are infrequent. Even if one conceives with an IUD it will not always cause a miscarriage. In this scenario we usually recommend IUD removal to decrease any chances of a miscarriage accompanied by infection.
2. IUDs, even the infamous Dalkon Shield from the 1970's, do not cause infertility per se. If a woman has risks for a sexual infection (eg chlamydia or gonorrhea) the untreated infection can cause tubal scarring which can decrease fertility. This is why IUDs are suggested for women in monogamous relationships (low risk for sexual infections).
It has been calculated that perhaps 1,000,000 women per year will get a severe pelvic infection ("PID") of some type. Of those, an estimated 10% will develop infertility. One landmark study followed almost 1,500 women, of whom about 2/3 had confirmed PID as documented by a laproscope. Among the women with a PID history 7.8% had tubal occlusion where the tube was scarred closed. By contrast, a comparison group without PID had less than 1% tubal occlusions.
3. Given that an IUD is within the uterine cavity, it is not impacted by pressure on the abdomen. You also mentioned positional pain with intercourse. This MIGHT mean that your uterus is "tipped" slightly more forward or more to the back. Both positions are normal, but may have positional pain with certain intercourse positions. In terms of IUD use, a severely "tipped" uterus can sometimes make for a more difficult insertion procedure, but most GYNs are very competent to handle these normal variations in uterine position.
4. Gosh, you did not specify your four prescription medications. Most medications would not impact use of a Paragard IUD. The few exceptions I can think of would be blood thinners.
Given what you have shared, the most concerning elements of your history would be the abdominal pain issues. Some of this might be bowel related--or even bladder. Whilst an IUD should not directly impact these, if an IUD triggered worsened menstrual cramps, that could be perceived as worsened abdominal pains. I would urge you to take your important questions to your GYN or clinic. You are asking all the right questions, but the most "for sure" answer will come from someone who knows your entire health history. Fortunately there are many birth control methods from which to choose so if you decide the IUD is not for you, there are other options.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.